Alert archive / Florida / Tornado Warnings in 2023
Tornado Warning 24, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at Oct 11, 2023, 4:52 PM EDT for Brevard County, Orange County, Florida. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2023, 4:52 PM EDT (20:52 UTC)
- Expired
- Oct 11, 2023, 5:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Brevard County, FL, Orange County, FL
The radar
The Melbourne radar (KMLB), 39 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 5:01 PM EDT | FUNNEL CLOUD | 3 Se Canaveral Acres, FL | Public reported a funnel cloud looking towards Lone Cabbage Fish Camp. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
328
WFUS52 KMLB 112052
TORMLB
FLC009-095-112115-
/O.NEW.KMLB.TO.W.0024.231011T2052Z-231011T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Melbourne FL
452 PM EDT Wed Oct 11 2023
The National Weather Service in Melbourne has issued a
* Tornado Warning for...
Northwestern Brevard County in east central Florida...
Southeastern Orange County in east central Florida...
* Until 515 PM EDT.
* At 451 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Lone Cabbage Fish Camp, moving northeast at 15
mph. An off duty meteorologist reported a funnel cloud with this
storm.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Canaveral Groves around 500 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Canaveral Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2835 8093 2843 8099 2849 8080 2837 8080
TIME...MOT...LOC 2051Z 243DEG 11KT 2840 8090
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Cristaldi2 follow-up statements
167
WWUS52 KMLB 112108
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
508 PM EDT Wed Oct 11 2023
FLC095-112117-
/O.CAN.KMLB.TO.W.0024.000000T0000Z-231011T2115Z/
Orange FL-
508 PM EDT Wed Oct 11 2023
...THE TORNADO WARNING FOR SOUTHEASTERN ORANGE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved into
northwestern Brevard County. Therefore, the warning has been
cancelled.
LAT...LON 2838 8080 2838 8088 2839 8089 2841 8088
2842 8090 2843 8090 2845 8089 2845 8090
2846 8090 2846 8089 2849 8080
TIME...MOT...LOC 2107Z 241DEG 9KT 2842 8087
$$
FLC009-112115-
/O.CON.KMLB.TO.W.0024.000000T0000Z-231011T2115Z/
Brevard FL-
508 PM EDT Wed Oct 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
NORTHWESTERN BREVARD COUNTY...
At 507 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Canaveral Groves, or just east of Lone Cabbage Fish
Camp, moving east-northeast at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Canaveral Groves and Canaveral Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2838 8080 2838 8088 2839 8089 2841 8088
2842 8090 2843 8090 2845 8089 2845 8090
2846 8090 2846 8089 2849 8080
TIME...MOT...LOC 2107Z 241DEG 9KT 2842 8087
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Cristaldi653
WWUS52 KMLB 112118
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
518 PM EDT Wed Oct 11 2023
FLC009-112126-
/O.EXP.KMLB.TO.W.0024.000000T0000Z-231011T2115Z/
Brevard FL-
518 PM EDT Wed Oct 11 2023
...THE TORNADO WARNING FOR NORTHWESTERN BREVARD COUNTY HAS EXPIRED...
Rotation within the storm which prompted the tornado warning has
weakened, and no longer appears capable of producing an imminent
tornado. therefore, the warning has been allowed to expire.
However, the storm will be closely monitored, and may produce
additional funnel clouds.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.
LAT...LON 2838 8080 2838 8088 2839 8089 2841 8088
2842 8090 2843 8090 2845 8089 2845 8090
2846 8090 2846 8089 2849 8080
TIME...MOT...LOC 2116Z 243DEG 11KT 2843 8085
$$
CristaldiWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Oct 11, 4:12 PM EDT, 40 minutes earlier.
Area forecast discussion, Oct 11, 4:12 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
412 PM EDT Wed Oct 11 2023
...New DISCUSSION, MARINE, AVIATION, HYDROLOGY...
...Strong to Severe Storms this Evening into Thursday...
...Nocturnal Tornado Threat Overnight...
.DISCUSSION...
Currently-Tonight... KMLB radar imagery shows that isolated to
scattered showers and storms have began to develop across east
central Florida ahead of a warm front. The warm front currently
sits across the eastern Gulf of Mexico, as well as central
Florida which stretches from an area of low pressure situated in
the northern Gulf of Mexico. Additionally, a weakness in the
ridge to the east-southeast has developed with a major shortwave
trough located upstream over Texas. Current temperatures are in
the upper 70s to mid 80s with the warmest temperature near the
coast. Conditions have become muggy with southerly flow in place
with dew points in the mid 70s to near 80 degrees. The SPC
mesoscale analysis page indicates that MLCAPE has risen to
~1,000-1,500 J/kg with 30-40kts of 0-6km shear, as well as an
uptick in SCP and EHI values across central Florida.
As we head into the evening and overnight hours, forcing and
instability are forecast to increase as the warm front lifts north
and the low treks across northern Florida. During this period,
CAMS show 30-50kts of 0-6km shear, MUCAPE ~ 1,500-2,500 J/kg, SCP
~ 2-5, STP ~ 1-4, a 30-40kt LLJ, 200-500 m^2/S^s 0-3km SRH
(especially along and to the north of I-4). A Slight Risk for
severe storms exists across areas north of a line that stretches
from Lake Kissimmee to Melbourne. A Marginal Risk is in place to
the south. The primary storm hazards will be: damaging wind gusts
to 60mph, repeated rounds of heavy rainfall leading to localized
flooding (1-3" with localized amounts up to 5"), and frequent
cloud to ground lightning strikes. An additional threat for a few
tornadoes exists in the Slight Area, especially into the overnight
hours as instability and shear increases.
Even outside of lightning storms, winds will pick up overnight as
the pressure gradient tightens with gusts to 20-25mph out of the
southwest by early Thursday morning. Overnight lows are forecast
to reach the low to mid 70s north of I-4 and the mid to upper 70s
to the south.
Thu (modified previous discussion)... The warm front is forecast
to lie just north of Lake and Volusia counties early Thu as a wave
of low pressure pushes east away from the NE FL coast. Convection
should be ongoing from the overnight and wind fields will remain
strong during the morning hours but will decrease and become more
unidirectional out of the W/SW during the day. So the overnight
severe threat should linger into the daytime morning hours but
decrease in the afternoon. However, very deep moisture (Precip
water values around 2.5") will remain and support heavy rainfall
with localized flooding possible esp from Brevard/Osceola counties
northward. A Slight Risk for severe storms exists along and to the
north of Melbourne with a MArginal Risk to the south. The primary
storm hazards are damaging wind gusts up to 60mph, heavy rainfall
leading to localized flooding, and frequent lightning strikes. A
secondary threat for a tornado or two exists in the Slight Risk
(north of Melbourne). Max temps will range from the mid 80s
across the north half to the upper 80s/near 90 Treasure coast
where a little better heating should occur. With high dewpoints,
peak heat indices will reach 100-105 across much of southern
sections.
Fri-Sat...The old front will sag back to the south across cent FL
by Fri morning before washing out. Deep moisture will remain
across the area so rain chances will remain above normal (50-60
percent). Decreased wind fields in vicinity of dissipating front
will not produce a severe threat but locally heavy rain will be a
concern. On Sat, SW (offshore) flow increases ahead of an
approaching cold front. This will be the last day of scattered
showers and storms (50 percent). From Wed-Sat, widespread
rainfall amounts of 1.5-2.5 inches are forecast with locally
higher amounts to 5 inches possible.
Very Warm and humid conds are forecast with max temps in the mid
to upper 80s most areas with lower 90s on one or more days along
the Treasure coast. Heat index values of 101-106 are forecast with
the peak values more likely to occur over southern sections where
more heating is possible. Melbourne and Vero Beach have a chance
to equal their record highs on Fri given enough sfc heating.
Sun-Tue...A stronger cold front is forecast to sweep across the
area Sun and bring noticeably cooler and drier air to the area,
including the coolest min temps in several months with lows in the
50s most areas Tue morning. Max temps will be held in the mid to
upper 70s Mon and Tue, possibly touching 80F in Martin county.
&&
.MARINE...
Issued at 342 PM EDT Wed Oct 11 2023
Currently-Tonight... Conditions will become hazardous for boaters.
SCA goes into effect overnight for the offshore waters with
southeasterly winds around 15-20kts veering southwesterly at
around 20-25kts offshore overnight with gusts up to 34kts.
Nearshore, expect winds to become southwesterly at around
15-20kts overnight with cautionary headlines there. Strong to
severe storms forecast along and ahead of a warm front with the
potential to produce damaging wind gusts to 60mph, heavy
rainfall, frequent lightning, and waterspouts this evening into
Thursday. Seas build to 2-4ft with up to 5ft nearshore and up to
6ft offshore.
Thu-Sun (previous discussion)... The warm front should be located
just north of the FA sunrise Thu with SW flow 15-20 knots
nearshore and around 20 knots offshore. The winds will decrease
during Thu as low pressure scoots quickly E/NE away from the area.
This will push the front back southward and become stationary
over our local Atlc waters Thu night and Fri allowing winds to
become variable 10 knots or less. But deep moisture will remain
keeping high coverage of showers and storms. Offshore (W/SW) flow
returns Sat increasing 10-15 knots during the day and 15-20 knots
Sat night ahead of the next front. Winds turn W/NW 15 knots Sunday
as the cold front pushes cleanly through the area. Seas 5-6 ft
offshore Thu subsiding below 5 feet late Fri and remaining 3-4
feet Sat before building back to 5 ft Sat night and Sunday.
Nearshore...Seas generally 2-3 ft thru the period.
&&
.AVIATION...
(18Z TAFS)
Issued at 342 PM EDT Wed Oct 11 2023
An active weather pattern is forecast across the terminals this
afternoon into tomorrow. Warm front moving northward will lead to
increasing shower and storm coverage across ECFL this afternoon into
the evening. TEMPOs in place across the terminals for MVFR/IFR VIS
and CIG reductions due to TSRA between 20 and 02Z. SHRA after 00Z
across the interior terminals and DAB, with greater shower and storm
coverage overnight. Winds gradually veering from the east to the
southwest during the period. Gusty winds forecast after 08Z, with
gusts up to 25 knots forecast at the terminals. MVFR ceilings
prevailing overnight. Cold front forecast to sweep across east
central Florida tomorrow, with VCTS persisting through most of the
morning and into the early afternoon. Conditions will gradually
improve late tomorrow afternoon.
&&
.HYDROLOGY...
Issued at 342 PM EDT Wed Oct 11 2023
The Saint Johns River at Astor is forecast to remain within Minor
Flood Stage through the weekend. Above Lake Harney, river levels
are forecast remain in Action Stage through the weekend. Both
sites should see some oscillations of the the river level due to
locally heavy rains forecast over or upstream of the gages.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 85 74 87 / 90 80 40 70
MCO 76 88 76 90 / 80 80 30 70
MLB 77 90 76 89 / 70 60 40 70
VRB 77 91 76 91 / 70 60 30 70
LEE 74 86 75 89 / 90 90 30 70
SFB 74 87 75 89 / 90 80 40 70
ORL 77 88 77 90 / 80 80 40 70
FPR 76 91 76 91 / 70 60 30 70
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from midnight tonight to 5 PM EDT Thursday
for AMZ570-572.
Small Craft Advisory from 3 AM to 5 PM EDT Thursday for AMZ575.
&&
Fehling/Tollefsen/LawHazardous weather outlook, Oct 11, 11:18 AM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1118 AM EDT Wed Oct 11 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-120300- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1118 AM EDT Wed Oct 11 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Showers and lightning storms will increase in coverage this evening and into the overnight hours as a warm front lifts north across Florida. The primary storm hazards will be wind gusts to 50mph with isolated damaging wind gusts up to 60mph, repeated rounds of heavy rainfall leading to localized flooding, and frequent lightning strikes, mainly north of Fort Pierce. An additional threat for a few tornadoes exists north of a line that stretches from Lake Kissimmee to Melbourne. Keep up to date on the forecast and ensure to have multiple ways to receive warning information. .FLOOD IMPACT... An abundance of moisture and repeated rounds of heavy rainfall will result in the potential for rainfall amounts of 1 to 3 inches in a short period of time with localized amounts up to 5 inches. The potential for flooding of low lying, urban, and poor drainage areas will exist into the overnight hours. The heaviest rainfall is forecast to the north of a line that stretches from Kissimmee to Melbourne with slightly lower amounts expected to the south. .RIP CURRENT IMPACT... A High Risk of life-threatening rip currents continues at all central Florida Atlantic beaches. Entering the surf is not advised. .MARINE THUNDERSTORM GUST IMPACT... Strong to severe storms will be capable of winds gusts over 35 knots and frequent cloud to water lightning across the local Atlantic waters, Intracoastal Waterways, and inland lakes. .WATERSPOUT IMPACT... Strong to severe storms will be capable of producing waterspouts across the local Atlantic waters, Intracoastal Waterways, and inland lakes. .WIND AND SEA IMPACT... Small Craft Advisories for winds 20 to 25 kts go into effect for the offshore Atlantic waters tonight, starting at midnight in the Volusia and Brevard Waters, then extending into the Treasure Coast waters at 3 AM. Small craft should exercise caution in the nearshore waters tonight for winds up to 20 knots. .RIVER FLOOD IMPACT... The Saint Johns River at Astor is forecast to remain within Minor Flood Stage through the weekend. Above Lake Harney, river levels are forecast remain in Action Stage through the weekend. Both sites should see some oscillations of the the river level due to locally heavy rains over or upstream of the gages. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. High chances for rain and lightning storms, including some that will have the potential to be strong to severe, are forecast to continue into Thursday afternoon. The threat for severe storms will decrease by the late afternoon, but the threat for heavy rain will continue through the day Thursday. Lightning storms remain in the forecast through Saturday, then much lower rain chances next week. Poor to hazardous boating conditions continue into Thursday, and are forecast to improve later in the day. At least a Moderate risk of rip currents is expected through the weekend at all central Florida Atlantic beaches. .SPOTTER INFORMATION STATEMENT... Spotters should closely monitor weather conditions and activate as weather approaches. Fehling/Haley
In the hours before
Special weather statement, Oct 11, 3:20 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Melbourne FL
320 PM EDT Wed Oct 11 2023
FLZ045-053-111945-
Osceola FL-Orange FL-
320 PM EDT Wed Oct 11 2023
...A strong thunderstorm will impact portions of south central Orange
and north central Osceola Counties through 345 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Narcoossee, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Narcoossee, Lake Hart, and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2822 8119 2829 8128 2846 8116 2832 8095
TIME...MOT...LOC 1919Z 229DEG 12KT 2829 8115
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LawThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 4:27 AM EDT | Rip Current Statement | MLB | Brevard, Indian River, Martin, Saint Lucie, Volusia | 24 hr |
| Oct 11, 3:20 PM EDT | Special Weather Statement | MLB | Orange | 25 min |
| Oct 11, 5:18 PM EDT | Special Weather Statement | MLB | Brevard | 27 min |
| Oct 11, 5:44 PM EDT | Special Weather Statement | MLB | Brevard | 46 min |
| Oct 11, 6:03 PM EDT | Special Weather Statement | MLB | Martin, Saint Lucie | 57 min |
| Oct 11, 6:17 PM EDT | Areal Flood Advisory | MLB | Brevard | 118 min |
Nearby
Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.